CICO with medication that has weight gain side effect

Hi All: I am on a new medication and really watching what I eat and exercising. I have gained 2lbs. Does the CICO still weigh true for someone one medications that cause weight gain? It is not water weight because I do not feel bloated. I have been watching my calories as well. Let me know your thoughts and what you do if you are on meds that have this side effect. Thank you so much in advance.

Replies

  • cmriverside
    cmriverside Posts: 32,276 Member
    edited March 10
    Depending on what meds you may or may not have to adjust but in most cases it's just caused by eating more or moving less - both can be exacerbated by new medications. Two pounds is well within a normal fluctuation for any number of reasons.

    Also, two pounds of "water weight" doesn't make me feel bloated. Inflammation or water retention can be distributed all over my body and not just in my core (or perceived stomach area.) What makes you think it's not fluid/water retention?

    Again depending on the medication and what it's being prescribed for it may work itself out in time. How long have you been taking it?
  • sarah7591
    sarah7591 Posts: 249 Member
    I have only been taking it for 3 weeks. It is gabapentin. I do not see myself moving less. I have sciatica and maybe a hip problem. Drs. still trying to figure it out. I used to run 4x a week and now I swim 3x a week since I can no longer run. I have been a runner for many years and miss it so much. This has been going on for 3 months now. Pain running down my leg and pain after walking even a 1/4 a mile. I am getting a shot of cortisone in my hip on Monday so praying that will help. Yes, I guess you are right about 2lbs not being too much to worry about. I was just wondering if it is truly the meds or like you said my appetite has increased and maybe I am not moving as much because if meds. Thank you so much for your input.
  • cmriverside
    cmriverside Posts: 32,276 Member
    sarah7591 wrote: »
    I have only been taking it for 3 weeks. It is gabapentin. I do not see myself moving less. I have sciatica and maybe a hip problem. Drs. still trying to figure it out. I used to run 4x a week and now I swim 3x a week since I can no longer run. I have been a runner for many years and miss it so much. This has been going on for 3 months now. Pain running down my leg and pain after walking even a 1/4 a mile. I am getting a shot of cortisone in my hip on Monday so praying that will help. Yes, I guess you are right about 2lbs not being too much to worry about. I was just wondering if it is truly the meds or like you said my appetite has increased and maybe I am not moving as much because if meds. Thank you so much for your input.

    Ah. Pain, hip and sciatica almost assuredly comes with inflammation. Inflammation is an accumulation of fluid around an injury or infection - so expect increased water regardless of the gabapentin.

    Cortisone will also cause issues - I agree with ciaoder above - read the drug circular and talk to your medical team.
  • AnnPT77
    AnnPT77 Posts: 24,799 Member
    edited March 10
    Generically, if a medication leads to weight gain, the mechanism is one or a combination of these:

    * Water retention increase, or perhaps unpredictable fluctuation. It may or may not feel "bloated", it depends on whether the retention is general (over the whole body) or localized (maybe in an internal/non-obvious place).

    * Fatigue (perhaps subtle), so moving less (daily life and/or exercise intensity) therefore burning fewer calories. (Fidgeting alone can burn in the low hundreds of calories daily, and noticing reduced fidgeting in oneself is pretty hard.)

    * Appetite increase, so maybe portion creep (if you're calorie counting/logging carefully, you'd likely know; if just "watching what you eat" or logging with some estimating and approximating in the mix, this also can be a pretty subtle effect).

    Bottom line: CICO - the calorie balance formula - still applies. Get calories below calories burned, weight loss happens. With medication, calorie counting may experience some bumps in the road, if calories burned drop due to fatigue, or calories eaten increase due to portion creep. (A few meds could even cause peaks and valleys in fatigue or eating, make counting even more confusing, even those CICO still applies! But that's rare.)

    If the issue is water retention, fat loss is still happening, just being masked on the scale by the extra water weight. Some (unusual) things can cause creeping increases in water retention, up to a surprising total amount. It's more common for water retention just to move a person from X pounds of water, to X plus a couple or so pounds of water, then stop increasing. In that common case, fat loss will eventually outpace that couple of pounds or so, and show up on the body weight scale.

    Hang in there. Get yourself healed. (Most things requiring meds would suggest that losing weight fast alongside might be a bad plan, because healing takes calories and nutrition, too!) Your weight loss will work out OK, if your process is on point. The external signs just may be confusing for a while, and you may find you need to make some minor tweaks to your goals, if you go many weeks gaining or not seeing expected losses.

    Best wishes!
  • cwolfman13
    cwolfman13 Posts: 40,874 Member
    CICO is just math. There are many things that can affect one part of the equation or the other or both. Calculators and the like use various algorithms and population statistics to provide reasonably good estimations of what someone's BMR is and what their estimated CO might be given individual stats and activity levels...but it's not some universal thing that's going to be the exact same for everyone. Someone may fall outside of the averages either way...burn more or burn less than population averages...that doesn't negate the math, it just changes the formula.

    Most medications with weight gain as a side effect either; 1) cause water retention, or 2) cause an increase in appetite; or 3) cause some level of fatigue or lethargy which could result in less movement, both voluntary and involuntary movement such as fidgeting, etc.

    Being up 2 Lbs as a singular data point wouldn't really mean a whole lot to me. I can be up or down 2-3 Lbs just normally from day to day. I would personally need more data to really say whether or not that 2 Lbs actually meant anything. A couple Lbs of water weight isn't really going to physically cause one to feel bloating. Your body is comprised of roughly 60% water, which isn't a static figure...just a small change either either way, which can just occur naturally, will show up on the scale, but you aren't going to physically feel any difference between 59.5% or 60.5% or whatever.